Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 6, NWS Grand Junction, CO

July 19, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2002, 10:05 PM MDT for Garfield County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2002, 10:05 PM MDT (04:05 UTC)
Expired
Jul 20, 2002, 12:00 AM MDT
In force
115 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 4.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 200405
FFWGJT
COC045-200600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1004 PM MDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS

* UNTIL MIDNIGHT MDT

* AT 1004 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
  RAIN OVER GLENWOOD SPRINGS...MOVING NORTHWEST AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  RURAL EASTERN GARFIELD COUNTY AT 1010 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING IN THE 
MITCHELL CREEK BASIN NORTH OF INTERSTATE 70. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3950 10731 3957 10724 3964 10733 3961 10740
          3954 10742

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:31 PM MDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM MDT, 7 hours 34 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MDT FRI JUL 19 2002

UPPER HIGH CENTER LOCATED OVER EASTERN COLORADO HAS ALLOWED DEEPER
MOISTURE TO SHIFT OVER EASTERN UTAH AND WESTERN COLORADO. 12Z GJT
RAOB PW UP TO 1.07 INCHES. STORMS SO FAR HAVE BEEN MOVING FAST ENOUGH
TO LIMIT HEAVY RAIN THREAT. WILL NEED TO WATCH FOR ANY TRAINING
ECHOES THOUGH. UPPER LOW LIFTING NORTHEAST ACROSS NORTHERN NEVADA AND
SOUTHWEST IDAHO ON WV IMAGERY WEAKENS INTO AND OPEN WAVE TONIGHT AND
SATURDAY. RIGHT ENTRANCE REGION OF UPPER JET AHEAD OF THIS LOW MOVES
OVER THE FORECAST AREA LATE TODAY AND TONIGHT AND LINGERS OVER THE
AREA SATURDAY. THIS SHOULD ALLOW CONVECTION TO BECOME MORE FOCUSED
ACROSS THE NORTH THIS EVENING AND CARRY INTO THE OVERNIGHT HOURS
TONIGHT.

DRIER AIR ADVECTING INTO THE SOUTHWEST ON WV IMAGERY. MODELS BRING
THIS DRIER AIR INTO THE FORECAST AREA SATURDAY. ENOUGH LOW LEVEL
MOISTURE THOUGH FOR SCATTERED DIURNAL CONVECTION AGAIN SATURDAY
AFTERNOON AND EVENING. UPPER DIVERGENCE AND WEST COMPONENT TO THE MID
LEVEL FLOW SHOULD FOCUS MOST OF THE CONVECTION NEAR THE DIVIDE
SATURDAY. HIGH BECOMES REPOSITIONED OVER ARIZONA AND UTAH SUNDAY.
DRYING TREND WILL CONTINUE WITH NORTHWEST FLOW OVER THE AREA. DIURNAL
CONVECTION DECREASING IN AREAL COVERAGE AND CONFINED TO THE MOUNTAINS
WITH A FEW STORMS DRIFTING OVER THE VALLEYS LATE IN THE DAY.
PERSISTENCE OR A SMALL DOWNWARD TREND IN TEMPERATURES FOR SATURDAY...
THEN WARMER ON SUNDAY. TAL

..EXTENDED (MON-FRI)
A WEAK WAVE LIFTS ACROSS THE CENTRAL GREAT BASIN AND NORTH OF OUR
AREA ON TUESDAY WITH LITTLE EFFECT ON OUR REGION. WITH THE RIDGE AXIS
STILL OVER OUR CWA AND ADEQUATE MOISTURE OVER AREA...HAVE CONTINUED
A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOUNTAINS...WITH A SLIGHT
CHANCE OVER LOWER ELEVATIONS. RIDGE BUILDS WEST OVER THE SOUTHWEST US
WEDNESDAY THROUGH FRIDAY. WITH THE RIDGE AXIS WEST OF CWA HAVE GONE
WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND
DRY CONDITIONS OVER LOWER ELEVATIONS WITH A RETURN TO HOT
TEMPERATURES DURING THE PERIOD. MPM

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:28 PM MDTFlash Flood WarningGJTGarfield2 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.